During surgery with a volatile anesthetic, a client develops rapidly rising end-tidal carbon dioxide, generalized muscle rigidity, tachycardia, and increasing temperature. Which action should the nurse take first?
1Stop the triggering agents, call for help, and prepare dantrolene✓ Correct answer
2Apply a warming blanket and continue the volatile anesthetic
3Give acetaminophen and reassess the temperature after a short interval
4Reduce ventilation to prevent respiratory alkalosis during surgery
Explanation
The findings indicate malignant hyperthermia. The team immediately stops triggering agents, activates the emergency response, hyperventilates with oxygen, and gives dantrolene. Antipyretics do not control the skeletal-muscle hypermetabolism that causes this crisis.
Quick answer Stop anesthetic triggers, summon the malignant-hyperthermia response, and prepare dantrolene immediately.
Why this is correct A rapid carbon-dioxide rise and generalized rigidity are early malignant-hyperthermia signals; temperature elevation can follow. Removing the trigger and administering dantrolene target the uncontrolled skeletal-muscle calcium release while the team supports ventilation and treats metabolic complications.
Easy analogy or mental picture This crisis is like a motor stuck at full throttle: stopping fuel and using the specific shutoff are urgent. The analogy represents trigger removal and dantrolene, but it does not capture the full resuscitation, cooling, laboratory, and monitoring protocol.
Memory hook Rising carbon dioxide plus rigidity means stop triggers and give dantrolene.
NCLEX decision rule For suspected malignant hyperthermia, act on early hypermetabolic signs before extreme fever develops. Stop triggering agents, call for the emergency cart and help, hyperventilate with oxygen, and administer dantrolene per protocol.
Why the other choices are wrong Warming and continuing anesthesia worsen the crisis. Acetaminophen does not stop muscle hypermetabolism, and reducing ventilation worsens carbon dioxide accumulation and acidosis.
References
[1]
NCSBN: 2026 NCLEX-RN Test PlanNational Council of State Boards of Nursing
[2]
Managing a CrisisMalignant Hyperthermia Association of the United States
Clinical Practice GuideFor Hyperkalemia with ECG changes, compare the complete cue pattern with the client's current stability, ordered data, and expected nursing scope.
CautionDo not choose an action from one isolated cue when the full scenario changes priority or safety.
Hyperkalemia — Elevated serum potassium that can cause life-threatening dysrhythmias.
Peaked T Waves — An ECG change associated with hyperkalemia.
Calcium Gluconate — A medication used to stabilize cardiac membranes during severe hyperkalemia.